Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 161, NWS St. Louis, MO

June 28, 2019Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 28, 2019, 2:44 PM CDT for Pike County, Illinois. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2019, 2:44 PM CDT (19:44 UTC)
Expired
Jun 28, 2019, 3:15 PM CDT
In force
31 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pike County, IL

The radar

The St Louis radar (KLSX), 112 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 11:23 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

428 
WUUS53 KLSX 281944
SVRLSX
ILC149-282015-
/O.NEW.KLSX.SV.W.0161.190628T1944Z-190628T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
244 PM CDT Fri Jun 28 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pike County in west central Illinois...

* Until 315 PM CDT.

* At 244 PM CDT, a severe thunderstorm was located over Naples,
  moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Montezuma, Milton, Chambersburg, Detroit, Florence and Valley City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3984 9057 3983 9057 3978 9061 3976 9061
      3971 9065 3969 9065 3964 9061 3962 9061
      3956 9058 3954 9058 3957 9071 3984 9072
TIME...MOT...LOC 1944Z 332DEG 17KT 3974 9061 

HAIL...1.00IN
WIND...60MPH
 
$$

TES
1 follow-up statement
349 
WWUS53 KLSX 282006
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
306 PM CDT Fri Jun 28 2019

ILC149-282015-
/O.EXP.KLSX.SV.W.0161.000000T0000Z-190628T2015Z/
Pike IL-
306 PM CDT Fri Jun 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIKE COUNTY IN
WEST CENTRAL ILLINOIS WILL EXPIRE AT 315 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
west central Illinois.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.

LAT...LON 3984 9057 3983 9057 3978 9061 3976 9061
      3971 9065 3969 9065 3964 9061 3962 9061
      3956 9058 3954 9058 3957 9071 3984 9072
TIME...MOT...LOC 2005Z 332DEG 17KT 3966 9055 

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 12:37 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 28, 12:37 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1237 PM CDT Fri Jun 28 2019

.UPDATE...
Issued at 1128 AM CDT Fri Jun 28 2019

Grids have been updated to reflect the MCS which is dropping
southward out of Iowa towards NE MO and west central IL. The
primary severe weather concern with this thunderstorm complex will
be damaging wind gusts. The MCS has shown little sign of
weakening thus far, and its outflow boundary may also initiate new
thunderstorm development as it moves into a moist and unstable
environment. Corfidi vectors initially point to the southwest on
the western side of the complex and slightly to the southeast on
the eastern side of the complex, but model guidance shows that the
vectors become oriented more southerly after 18z. This suggests
that the thunderstorm complex would continue propagating with a
southerly component for as long as it holds together, although it
is unclear whether the initial motion will be more to the
southwest or more to the south.

Kanofsky

&&

.SHORT TERM...  (Through Late Saturday Afternoon)
Issued at 336 AM CDT Fri Jun 28 2019

A pattern more typical of summer has become established with an
expansive upper high/ridge currently centered in the southern
Rockies and the main band of westerlies across the north central and
northeastern tier of the CONUS where the primary baroclinic zone
resides. Also a key player is an upper low now in northern MS.

The upper low will move southwestward over the next 24 hours into
the lower MS Valley. A vort max rotating cyclonically around its
north side could help induce a few showers this morning across
southeast MO. Otherwise I think today will largely be dry and
seasonably hot and humid with high temperatures comparable to
yesterday and peak afternoon heat indices in the 95-100 degree
range.

The forecast for tonight is accompanied by a good deal of
uncertainty. The upper ridge will build northeastward with the
center shifting into the central Rockies/central high plains region.
Being on the eastern periphery of the anticyclone aloft will place
us in north-northeast flow aloft. This can be troublesome with the
main baroclinic zone residing across the upper MS Valley, as it can
result in convective complexes moving south or south-southwestward
into our area. The GFS and ECWMF suggest this is a possibility with
a MCS tracking into northeast and central MO and west central IL,
while the NAM largely keeps the system to our north bringing into
far northeast MO in a weakening state. Another factor limiting
confidence is the performance of the GFS and ECMWF QPF the last few
model runs, which has been extremely poor and a reflection of the
difficulties and limited skill of models with warm season QPF. For
what it's worth the HRRR at this time range is not very enthused.
At this point I think 20-30 pops across northeast MO and west
central IL overnight into mid-morning on Saturday are reasonable
and speak to the uncertainty. A full blown MCS or decaying one
could bring a strong wind threat with it.

Seasonably hot and humid weather continues on Saturday as the upper
ridge/high center continues to shift northeast into the north
central Plains, with highs near or slightly higher than today and
peak HI values again 95-100. This is based on the expectation that
Saturday will be largely void of precipitation from late morning
through the afternoon and any potential debris cloud would thin.

Glass

.LONG TERM...  (Saturday Night through Thursday)
Issued at 336 AM CDT Fri Jun 28 2019

Sunday through Monday look largely dry and seasonably hot and humid
with the upper ridge generally dominating. Highs remain in the lower
to middle 90s with peak heat index values of 95-100. By Tuesday the
upper ridge bifurcates with one center in the southwest U.S. and the
other portion centered in the southeast/Gulf Coast region with a
weakness inbetween from the southern into central Plains. By
Thursday/Independence Day the models diverge - the GFS has flow
aloft becoming weakly quasi-zonal with weak disturbances aloft
tracking across the area and an encroaching cold front, whereas
the ECWMF keeps the southeast upper ridge more intact. The GFS
scenario would have thunderstorm chances ramping up each day
Tuesday-Thursday, while the ECMWF is mainly dry until Thursday
when it shows potential for diurnally driven showers and storms.

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1157 AM CDT Fri Jun 28 2019

A thunderstorm complex near the IA/MO border did not dissipate as
previously anticipated, and it is likely to affect KUIN during
the first 0-4 hours of the valid TAF period. There have been
multiple reports of 40-50 kt wind gusts both with the line itself
and well behind it. The line is expected to turn southwestward
within the next few hours and will probably reach KCOU during the
first 2-6 hours of the valid TAF period, but it is not yet clear
whether or not the eastern part of the line will affect
KSTL/KSUS/KCPS. A separate thunderstorm complex is expected to
develop overnight and could affect KUIN after 29/06z, but there
is a high amount of uncertainty regarding whether the overnight
complex would move far enough southeastward to also affect
KSTL/KSUS/KCPS. Outside of thunderstorms, VFR conditions are
expected at all terminals.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 28, 4:13 AM CDT, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
413 AM CDT Fri Jun 28 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-290915-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
413 AM CDT Fri Jun 28 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms across northeast Missouri and
west central Illinois overnight tonight. A strong storm with gusty
winds is possible.

Major river flooding continues for a few locations along the
Mississippi, Missouri, and lower Illinois Rivers.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a slight chance of thunderstorms across northeast Missouri
and west central Illinois on Saturday morning.

There is a chance of thunderstorms across parts of the area from
Tuesday through Thursday.

Major river flooding continues for a few locations along the
Mississippi, Missouri, and lower Illinois Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Glass

In the hours before

Special weather statement, Jun 28, 1:14 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service St Louis MO
114 PM CDT Fri Jun 28 2019

MOZ018-026-034-281915-
Monroe MO-Knox MO-Shelby MO-
114 PM CDT Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KNOX...SHELBY AND
NORTHWESTERN MONROE COUNTIES UNTIL 215 PM CDT...

At 114 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Plevna to near Atlanta to 10 miles
northeast of Brookfield. Movement was south at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Shelbina, Edina, Clarence, Shelbyville, Plevna, Maud, Woodlawn,
Hurdland, Novelty, Bethel, Leonard and Duncans Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
northeastern Missouri.

LAT...LON 4021 9210 3966 9195 3955 9230 3995 9229
      3996 9234 4014 9234
TIME...MOT...LOC 1814Z 350DEG 35KT 4000 9216 3992 9244 3993 9298

Gosselin
Special weather statement, Jun 28, 1:39 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service St Louis MO
139 PM CDT Fri Jun 28 2019

ILZ095-096-281930-
Brown IL-Adams IL-
139 PM CDT Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ADAMS AND BROWN
COUNTIES UNTIL 230 PM CDT...

At 139 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clayton. This storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mount Sterling, Clayton, Buckhorn, Mound Station, Ripley, Coopertown
and Kellerville.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
west central Illinois.

LAT...LON 4010 9070 4009 9070 4008 9067 4005 9068
      4002 9063 4003 9061 4002 9061 4001 9062
      4000 9060 3998 9061 3998 9056 3995 9054
      3990 9098 4009 9096 4011 9086
TIME...MOT...LOC 1839Z 353DEG 4KT 4006 9087

Gosselin
Local storm report, Jun 28, 1:47 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
147 PM CDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HAIL             MONTICELLO              40.12N 91.71W
06/28/2019  E0.25 INCH       LEWIS              MO   PUBLIC

            WINDS WERE NOT EXCESSIVE, NO MORE THAN 20-30
            MPH.

&&
Local storm report, Jun 28, 2:07 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
207 PM CDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TSTM WND GST     2 W MOUNT STERLING      39.99N 90.80W
06/28/2019  M53 MPH          BROWN              IL   AWOS

            MOUNT STERLING MUNICIPAL AIRPORT.

&&

MAB
Special weather statement, Jun 28, 2:19 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service St Louis MO
219 PM CDT Fri Jun 28 2019

ILZ097-MOZ036-282000-
Pike IL-Pike MO-
219 PM CDT Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIKE COUNTY IN WEST
CENTRAL ILLINOIS AND NORTH CENTRAL PIKE COUNTIES IN NORTHEASTERN
MISSOURI UNTIL 300 PM CDT...

At 219 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Barry, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Louisiana, Atlas, Pike, New Canton, Rockport and Ashburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
west central Illinois...and northeastern Missouri.

LAT...LON 3950 9086 3943 9108 3948 9116 3957 9123
      3960 9121 3960 9118 3961 9120 3966 9116
TIME...MOT...LOC 1919Z 322DEG 13KT 3959 9116

Gosselin
Local storm report, Jun 28, 2:41 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
241 PM CDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     FLOOD            8 N MOUNT STERLING      40.10N 90.77W
06/28/2019                   BROWN              IL   LAW ENFORCEMENT

            BROWN COUNTY SHERIFFS OFFICE REPORTED WATER
            ON THE ROAD AT ROUTE 99 NEAR THE SCHUYLER
            COUNTY LINE. THERE WAS NO INFORMATION ON
            DEPTH OR MOVEMENT OF WATER.

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:39 PM CDTSpecial Weather StatementLSXBrown51 min
Jun 28, 2:05 PM CDTSevere Thunderstorm WarningLSXBrown, Pike40 min
Jun 28, 2:19 PM CDTSpecial Weather StatementLSXPike41 min
Jun 28, 2:32 PM CDTAreal Flood AdvisoryLSXBrown3 hr
Jun 28, 3:51 PM CDTSevere Thunderstorm WarningLSXGreene39 min
Jun 28, 4:00 PM CDTSpecial Weather StatementLSXCalhoun45 min
Jun 28, 5:00 PM CDTSpecial Weather StatementLSXMonroe, Saint Clair45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.